Florida, 2018

Hail in Florida, June 9, 2018

June 9, 2018 · NWS MFL · 3 events in 2 counties and zones

The Atlantic seabreeze that developed during the late morning hours of June 7th, quickly moved west and collided with the Gulf breeze across Collier, Hendry, and Glades counties during the afternoon hours. Shower and storm development along these boundaries was enhanced by an upper level low across the eastern Gulf of Mexico, allowing several storms to become severe as a result of the collision,…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

The Atlantic seabreeze that developed during the late morning hours of June 7th, quickly moved west and collided with the Gulf breeze across Collier, Hendry, and Glades counties during the afternoon hours. Shower and storm development along these boundaries was enhanced by an upper level low across the eastern Gulf of Mexico, allowing several storms to become severe as a result of the collision, leading to reports of hail across interior Collier and Hendry counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 9, 1:40 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 9, 1:40 PM EST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Miami FL
240 PM EDT Sat Jun 9 2018

.DISCUSSION...
A summertime wet season pattern is in place through the forecast
period. Models showing some weak troughing at 500mb in the region,
which may help to enhance some of the convection at times. Also, a
Bermuda high should help keep the wind generally out of the southeast.
The models show the 500mb temps continue to be around -8.5C to -10C,
allowing for some strong thunderstorms to develop, possibly even
some isolated pulse severe storms each day. The main threat would
be wind and hail. There is also the possibility of funnel clouds
where boundaries collide.

This pattern holds pretty much through the middle of the week.
Then the models begin to diverge. The ECMWF continues with the
pattern for a couple more days, before beginning to warm slightly
for the beginning of next weekend, with a 500mb ridge beginning to
build to the west. The GFS on the other hand, begins a warm up in
the middle of the week, with a 500mb ridge building in from the
east. This would help to change the pattern to more of a sea
breeze driven pattern, rather than the somewhat random development
we have been seeing. The GFS does then have a low pressure system
developing by the end of the week over the central Gulf, and
moving away from the area. There is low confidence in this
solution at this time, and even if the system did develop, it may
actually bring some subsidence over the Florida peninsula for next
week, as it moves west, away from the area. For now, just keeping
the typical diurnal cycle in place through the forecast period.

&&

.MARINE...
A Bermuda high is forecast to maintain a southeast wind through
the forecast period. Showers and thunderstorms will be possible
through at least the end of next week. Seas are generally
forecast to be calm up to 2 feet for the Gulf and Atlantic waters.
However, seas may become rough locally with any convection that
occurs.

&&

.AVIATION...
The storms should remain west of the east coast metro areas this
afternoon into this evening and could affect KAPF taf site.
However, some showers will continue to affect the east coast taf
sties through the afternoon. Therefore, VCSH for the east coast
taf sites this afternoon with VCTS for KAPF taf site. The winds
will remain easterly at 5 to 10 knots over the east coast taf
sites, and westerly at 5 to 10 knots at KAPF taf site. The ceiling
and vis should remain in VFR conditions but could fall down into
MVFR or IFR conditions with the showers or thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  74  88  74  87 /  20  40  20  30
Fort Lauderdale  77  86  77  86 /  20  50  20  30
Miami            77  86  76  87 /  20  60  20  40
Naples           75  89  74  89 /  10  50  20  60

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

DISCUSSION...13
MARINE...13
AVIATION...54/BNB
Hazardous weather outlook, Jun 9, 1:58 PM EST, 1 hour 2 minutes before
Hazardous Weather Outlook for South Florida...UPDATED
National Weather Service Miami FL
258 PM EDT Sat Jun 9 2018

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
100700-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
258 PM EDT Sat Jun 9 2018

...Strong to Severe Storms Possible This Afternoon and Evening...

This hazardous weather outlook is for South Florida.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms: Scattered to numerous thunderstorms are expected
across most of South Florida. The primary threats are lightning,
hail, gusty winds, and localized minor flooding.

Wind: The strongest thunderstorms will be capable of producing
strong wind gusts to around 55 mph, focused around boundary
collisions today.

Hail: Hail up to the size of nickels is possible with the strongest
storms today.

Flooding: Slow moving thunderstorms will bring the threat of minor
flooding of streets and poorly drained, low-lying areas.

Waterspouts: Isolated waterspouts are possible with any
thunderstorms that do develop this afternoon into this evening.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Scattered thunderstorms are expected each day, mainly during the
afternoons. The focus will be mainly across the interior into early
next week. The primary threat will be lightning, although gusty winds
and locally heavy rain are also possible.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind, hail and flooding to
the National Weather Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

RAG

In the hours before

Special weather statement, Jun 9, 1:56 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Miami FL
256 PM EDT SAT JUN 9 2018

FLZ069-070-091930-
Coastal Collier County FL-Inland Collier County FL-
256 PM EDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLLIER COUNTY UNTIL
330 PM EDT...

* At 255 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Royal Palm Hammock, or 12 miles
  south of Golden Gate Estates, moving northwest at 5 mph.

* Small hail, excessive cloud-to-ground lightning, and winds in
  excess of 45 mph will be possible with this storm.

* Locations impacted include...
  Royal Palm Hammock, Lely Resort, Picayune Strand State Forest,
  and Port Of The Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2594 8141 2590 8156 2605 8169 2613 8170
      2614 8145
TIME...MOT...LOC 1855Z 146DEG 6KT 2606 8158

MOLLEDA
Special weather statement, Jun 9, 2:04 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Miami FL
304 PM EDT SAT JUN 9 2018

FLZ073-173-174-091930-
Far South Miami-Dade County FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
304 PM EDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MIAMI-DADE COUNTY
UNTIL 330 PM EDT...

* At 304 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Florida City, or near
  Homestead. This storm was nearly stationary.

* Small hail, excessive cloud-to-ground lightning, and winds in
  excess of 45 mph will be possible with this storm.

* Locations impacted include...
  Homestead, Homestead Miami Speedway, The Redland, Florida City,
  Homestead Base, Everglades National Park, Leisure City and Naranja.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2536 8036 2530 8056 2546 8064 2553 8035
TIME...MOT...LOC 1904Z 149DEG 2KT 2541 8048

MOLLEDA
Special weather statement, Jun 9, 2:15 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Miami FL
315 PM EDT SAT JUN 9 2018

FLZ071-072-091945-
Inland Broward County FL-Metro Broward County FL-
315 PM EDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BROWARD COUNTY UNTIL 345
PM EDT...

* At 315 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Sunrise. This storm was nearly
  stationary.

* Small hail, excessive cloud-to-ground lightning, and winds in
  excess of 45 mph will be possible with this storm.

* Locations impacted include...
  Fort Lauderdale, Coral Springs, Pompano Beach, Davie, Plantation,
  Sunrise, Tamarac, Margate, Lauderhill, Weston, Coconut Creek,
  Oakland Park, North Lauderdale, Lauderdale Lakes, Broadview-Pompano
  Park, St. George, Pine Island Ridge, Village Park, Broadview Park
  and Sawgrass Mills Mall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2612 8038 2629 8039 2627 8015 2606 8020
TIME...MOT...LOC 1915Z 242DEG 2KT 2618 8029

MOLLEDA
Special weather statement, Jun 9, 2:29 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Miami FL
329 PM EDT SAT JUN 9 2018

FLZ066-070-092000-
Hendry FL-Inland Collier County FL-
329 PM EDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COLLIER AND CENTRAL
HENDRY COUNTIES UNTIL 400 PM EDT...

* At 329 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Felda, or near Immokalee,
  moving southeast at 10 mph.

* Small hail, excessive cloud-to-ground lightning, and winds in
  excess of 45 mph will be possible with this storm.

* Locations impacted include...
  Montura, Immokalee, Felda, Devils Garden, Keri and Bunker Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2648 8153 2668 8145 2670 8100 2648 8104
      2632 8132
TIME...MOT...LOC 1929Z 307DEG 12KT 2649 8139

MOLLEDA
Special weather statement, Jun 9, 2:32 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Miami FL
332 PM EDT SAT JUN 9 2018

FLZ069-070-092000-
Coastal Collier County FL-Inland Collier County FL-
332 PM EDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLLIER COUNTY UNTIL
400 PM EDT...

* At 331 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Royal Palm Hammock, or 12 miles
  east of Marco Island. This storm was nearly stationary.

* Small hail, excessive cloud-to-ground lightning, and winds in
  excess of 45 mph will be possible with this storm.

* Locations impacted include...
  Royal Palm Hammock, Marco Island Airport, Fakahatchee Strand State
  Preserve, Picayune Strand State Forest, and Port Of The Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2590 8154 2601 8168 2615 8168 2614 8143
      2597 8141
TIME...MOT...LOC 1931Z 263DEG 1KT 2600 8154

MOLLEDA
Special weather statement, Jun 9, 2:52 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Miami FL
352 PM EDT SAT JUN 9 2018

FLZ070-092015-
Inland Collier County FL-
352 PM EDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COLLIER COUNTY UNTIL
415 PM EDT...

* At 352 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Golden Gate Estates. This storm
  was nearly stationary.

* Small hail, excessive cloud-to-ground lightning, and winds in
  excess of 45 mph will be possible with this storm.

* Locations impacted include...
  Golden Gate Estates, West Toll Gate On Alligator Alley, Orangetree
  and Intersection I-75 And Everglades Blvd.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2615 8167 2620 8169 2629 8162 2624 8150
      2615 8146
TIME...MOT...LOC 1952Z 215DEG 4KT 2621 8161

MOLLEDA

The radar

The Miami radar (KAMX), 139 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Collier

When
June 9, 3:00 PM EST
Where
Collier County, 1.86 mi NE of Golden Gate
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
26.190, -81.650

NBC2 Fort Myers relayed a report of penny to dime sized hail associated with a thunderstorm in Golden Gate Estate. Time estimated via radar.

Hail, Collier

When
June 9, 3:00 PM EST
Where
Collier County, 1.38 mi S of Immokalee Arpt
Measured
1 in hail
Reported by
Social Media
Coordinates
26.410, -81.400

Report relayed via NBC2 Fort Myers social media account of quarter sized hail in Immokalee.

Hail, Hendry

When
June 9, 3:25 PM EST
Where
Hendry County, 0.93 mi NE of Denaud
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
26.740, -81.490

Report received from WINK-TV of quarter sized hail in Fort Denaud.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771173, 771174, 771175.